EconPapers    
Economics at your fingertips  
 

Necessary and sufficient conditions for a resolution of the social choice paradox

Graciela Chichilnisky and Geoffrey Heal

MPRA Paper from University Library of Munich, Germany

Abstract: We present a restriction on the domain of individual preferences that is both necessary and sufficient for the existence of a social choice rule that is continuous, anonymous, and respects unanimity. The restriction is that the space of preferences be contractible. Contractibility admits a straightforward intuitive explanation, and is a generalisation of conditions such as single peakedness, value restrictedness and limited agreement, which were earlier shown to be sufficient for majority voting to be an acceptable rule. The only restriction on the number of individuals, is that it be finite and at least 2.

Keywords: social choice; preferences; mathematical modeling (search for similar items in EconPapers)
JEL-codes: O22 O24 O25 (search for similar items in EconPapers)
Date: 1979-11-25, Revised 1981-10-20
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Published in Journal of Economic Theory No. 1.31(1983): pp. 68-87

Downloads: (external link)
https://mpra.ub.uni-muenchen.de/8495/1/MPRA_paper_8495.pdf original version (application/pdf)

Related works:
Journal Article: Necessary and sufficient conditions for a resolution of the social choice paradox (1983) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:pra:mprapa:8495

Access Statistics for this paper

More papers in MPRA Paper from University Library of Munich, Germany Ludwigstraße 33, D-80539 Munich, Germany. Contact information at EDIRC.
Bibliographic data for series maintained by Joachim Winter ().

 
Page updated 2025-03-30
Handle: RePEc:pra:mprapa:8495